Is there any connection with statin use and neuropathy?

Posted by sjpphil @sjpphil, Apr 27, 2016

Is there any connection with statin use and neuropathy? I have had numbness and tingling in my hands and fingers, along with severe cramping at night. One NP thought this was carpel tunnel, but my doc does not think so. Any thoughts?

There is most definitely a connection between Satins and Neuropathy. However most Doctors won’t tell you this because of speculation due to not enough proof through research. This is a recent research article I found that may shed some light on the subject of Neuropathy and Satins .. hope it helps in your quest for information! Just google “ The Journal of Family Practice “.

REPLY
@wrogers

There is most definitely a connection between Satins and Neuropathy. However most Doctors won’t tell you this because of speculation due to not enough proof through research. This is a recent research article I found that may shed some light on the subject of Neuropathy and Satins .. hope it helps in your quest for information! Just google “ The Journal of Family Practice “.

Jump to this post

Hello @wrogers — welcome to Connect. Thank you for sharing. You raise a good reason why a person needs to be their own advocate and do their own research. It's good to know all the facts and side effects before starting a medication. There is actually quite a bit of research on statin induced neuropathy available. I shared some of it with my doctor when she wanted me to take Simvastatin to help reduce my cholesterol numbers. I explained that I already have peripheral neuropathy and one of the side effects of statins are that it can make PN worse so I declined and said I would work on lowering my numbers with lifestyle changes.

@wrogers are you able to share what made you research statins?

Here are some of the links I've found:

The implications of statin induced peripheral neuropathy
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3103035/

Statin Neuropathy Masquerading as Diabetic Autoimmune Polyneuropathy
http://care.diabetesjournals.org/content/28/8/2082.1

Medication Induced Neuropathy
https://link.springer.com/article/10.1007/s11910-003-0043-8

John

REPLY
@johnbishop

Hello @wrogers — welcome to Connect. Thank you for sharing. You raise a good reason why a person needs to be their own advocate and do their own research. It's good to know all the facts and side effects before starting a medication. There is actually quite a bit of research on statin induced neuropathy available. I shared some of it with my doctor when she wanted me to take Simvastatin to help reduce my cholesterol numbers. I explained that I already have peripheral neuropathy and one of the side effects of statins are that it can make PN worse so I declined and said I would work on lowering my numbers with lifestyle changes.

@wrogers are you able to share what made you research statins?

Here are some of the links I've found:

The implications of statin induced peripheral neuropathy
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3103035/

Statin Neuropathy Masquerading as Diabetic Autoimmune Polyneuropathy
http://care.diabetesjournals.org/content/28/8/2082.1

Medication Induced Neuropathy
https://link.springer.com/article/10.1007/s11910-003-0043-8

John

Jump to this post

@johnbishop I’m new to connect. I have the weirdest thing going on. First of all, I took it. Had a ruptured Achilles playing softball and now 2 years later after reconnect reparative surgery, still having numbness and pain. I wish I knew what to do. I’ve lost quality of life. Never do anything but work. And go home. I also have high bp and high cholesterol so I take atvorastatin. My fingers on left hand feel weird and almost wrinkle a little. I think the drugs might be causing this sensation. Any ideas kind sir? Thanks so much in advance.

REPLY
@thekobraah

@johnbishop I’m new to connect. I have the weirdest thing going on. First of all, I took it. Had a ruptured Achilles playing softball and now 2 years later after reconnect reparative surgery, still having numbness and pain. I wish I knew what to do. I’ve lost quality of life. Never do anything but work. And go home. I also have high bp and high cholesterol so I take atvorastatin. My fingers on left hand feel weird and almost wrinkle a little. I think the drugs might be causing this sensation. Any ideas kind sir? Thanks so much in advance.

Jump to this post

Hello @thekobraah, welcome to Connect. I received your private message but thought I would answer it here since it might benefit other members. I have no medical background or training but I try to learn as much as I can about my health issues so that I can hopefully ask better questions of the doctors and get better treatments.

Have you discussed your new symptoms with your doctor? The fingers being a little wrinkled could be an indication of a medical problem.

Why are my fingers pruney or wrinkled?
https://www.medicalnewstoday.com/articles/322705.php

The numbness and pain can be caused by a pinched or damaged nerve. Have you seen a neurologist for the numbness and pain? I have small fiber PN and only have numbness with no pain in both my legs so I don't have to take medications which only address the pain and not the numbness. If you do have neuropathy, statins can make it worse, lots of evidence on that. I had to tell my doctor I'm not willing to take statins to help with the cholesterol levels and explained why to her.

The implications of statin induced peripheral neuropathy
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3103035/
Statin Neuropathy Masquerading as Diabetic Autoimmune Polyneuropathy
http://care.diabetesjournals.org/content/28/8/2082.1
Medication Induced Neuropathy
https://link.springer.com/article/10.1007/s11910-003-0043-8
Hope this helps.

John

REPLY

Hello,I’m new here! For the past year and a half have been on Pravastatin 20 mg.
8 months ago started having tingling in my toes and fingers. With some pricks and itching . All test were negative including those for neuropathies. Symptoms aren’t worse. Was off the statin for a month and there was no change. My Dr. Says no relation between statin and my symptoms. Any advise? Thank you!

REPLY
Please sign in or register to post a reply.